Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 19, 1997, 8:00 PM CDT for DeWitt County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1997, 8:00 PM CDT (01:00 UTC)
- Expired
- Sep 19, 1997, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County DeWitt County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 200100 RRA SVRSPI ILC039-200130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 800 PM CDT FRI SEP 19 1997 * SEVERE THUNDERSTORM WARNING FOR DE WITT COUNTY IN CENTRAL ILLINOIS * UNTIL 830 PM CDT * SOME LOCATIONS AFFECTED HALLSVILLE CLINTON KENNEY WELDON * AT 755 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES NORTHWEST OF DECATUR...NEAR HALLSVILLE...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. | FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BYRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:20 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Sep 19, 2:20 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 220 PM CDT FRI SEP 19 1997 18Z SFC CHART SHOWED LOTS OF DEWPOINTS AROUND 70 IN AREA BUT FRONT STILL BACK IN ERN IA AND NWRN MO. OUTFLOW BNDRY THOUGH IS EVIDENT IN DATA FROM NORTH OF CHI TO BRL. WITH MOSTLY CLEAR SKIES IN CWA...INSTABILITY AND CAPE SHOULD CONT TO INCREASE INTO EVE HRS...ASSOC WITH MAX HEATING. BNDRY HAS GOOD PUSH WITH IT TO NW SO DONT THINK THREAT OF SVR WX WILL DIE WITH SUNSET. STORMS ALSO WILL CONT INTO NIGHT HRS AND POSSIBLY OVERNIGHT DEPENDING ON POSITION OF FRONT. ETA MDL LOOKED BEST BUT NGM MIGHT HAVE HANDLE UP LVL TEMPS BETTER. 700 TEMP AT ILX AT 12Z WAS +9...HOWEVER DERIVED SOUNDING DATA SHOWED +10 ADVECTING INTO AREA. THIS COULD PUT A LID ON CONVECTION THIS EVE SO WILL HAVE TO WATCH. FOR NOW THOUGH WOULD RECOMMEND LIKELY CAT FOR THUNDERSTORMS THIS EVE INTO TONIGHT. DRIER AND COOLER AIR BEHIND THE FRONT SHOULD HELP FRONT PUSH THROUGH TONIGHT. WINDS WILL THEN SWITCH TO NW BUT CONT AT 10 TO 15 MPH. TOM TIGHTER GRAD ARRIVES AND BLV WINDS WILL INCREASE TO 15 TO 25 MPH AS IS THE CASE IN ERN NE AND S.D. MDLS AND 12Z UPPER AIR INDICATES FRONT WILL PUSH THROUGH AREA AFT 6Z AND AM INCLINE TO AGREE WITH IT. HOWEVER LOW LVL MOIST SHOULD REMAIN OVER ERN HALF OF STATE SO PTLY SUNNY SKIES ACRS CWA FOR TOMORROW IS RECOMMENDED. GUIDANCE ON LOW SIDE THIS AFTN...BUT HAVE HAD MORE SUN THAN MDLS EXPECTED. BASED ON SFC CHART AND SPEED OF FRONT...LIKE FAN NUMBER BETTER THAN FWC SO WILL FOLLOW CLOSE TO THEM FOR TONIGHT AND TOMORROW. PIA 56/62 70 SPI 58/65 70 DEC 57/65 70 CMI 56/63 70 LWV 60/67 53 AUTEN
In the hours before
Special weather statement, Sep 19, 5:40 PM CDT, 2 hours 20 minutes before
ILZ028>031-037-038-041>046-048-200145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 540 PM CDT FRI SEP 19 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL ILLINOIS... THE FOLLOWING ILLINOIS COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH...STARK...MARSHALL...PEORIA AND WOODFORD. HOWEVER...CONDITIONS ARE STILL FAVORABLE FOR SEVERE WEATHER IN THE REMAINDER OF THE WATCH AREA. SO THE WATCH REMAINS IN EFFECT UNTIL 9 PM FOR THE FOLLOWING COUNTIES...TAZEWELL...MASON...MENARD...MCLEAN...LOGAN ...DE WITT...PIATT...CHAMPAIGN AND VERMILION. BYRD
Special weather statement, Sep 19, 6:49 PM CDT, 1 hour 11 minutes before
ILZ037-038-041>046-048-200145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 649 PM CDT FRI SEP 19 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS EVENING...HOWEVER...THEY ARE NOT EXPECTED TO BECOME SEVERE...SO THE WATCH WAS CANCELLED. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:17 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.